We reviewed the frequency of valproate-induced thrombocytopenia in children with epilepsy in our institution. Sixty-four (21%) of 306 children taking valproate developed thrombocytopenia. Thirty-two of these 64 patients had at least one platelet count lower than 100 × 103/mm3. Eight patients developed signs of bleeding. Low platelet levels were typically noted in patients with serum valproate levels of over 140 μg/mL, and reduction of the medication dose usually resulted in a prompt increase in the number of platelets. Only one patient developed thrombocytopenia unrelated to high serum drug levels, and her platelet count did not improve until the drug was discontinued. Neither the age of the patient nor the use of additional antiepileptic medication correlated with the platelet count. However, duration of valproate use was related. These data suggest that, although valproate may cause thrombocytopenia via more than one mechanism, by far the most common factor is the presence of high valproate levels. Thus, the medication can be safely lowered in most patients with thrombocytopenia rather than discontinued altogether. Platelet counts should probably be monitored more carefully in patients known to have higher drug levels. (J Child Neurol 1994;9:311-314).
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health
- Clinical Neurology